Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Nashville, TN

September 25, 2018Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 25, 2018, 9:43 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 9:43 PM CDT (02:43 UTC)
Expired
Sep 26, 2018, 12:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:26 PM CDTFLASH FLOODCookeville, TNPUTNAM COUNTY SWIFT WATER RESCUE MADE CONTACT WITH TWO STRANDED VICTIMS DUE TO FLASH FLOODING ON POW RD AND ARE ON THEIR WAY OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

963 
WGUS54 KOHX 260243
FFWOHX
TNC141-260530-
/O.NEW.KOHX.FF.W.0029.180926T0243Z-180926T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
943 PM CDT TUE SEP 25 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Putnam County in Middle Tennessee...

* Until 1230 AM CDT.

* At 943 PM CDT, emergency management reported some isolated to 
  scattered showers and possible an isolated thunderstorm or two 
  continuing to move into southwest portions of the county. Over the 
  last three hours, per Doppler radar estimates, many locations 
  across the county have experienced around three inches of 
  rainfall. Locations just south of and east of Algood have received 
  between 4 to 6 inches of rainfall. Emergency management reports 
  that high water is still likely in many locations across the 
  county. These isolated to scattered showers and an isolated 
  thunderstorm or two could bring an additional half to around an 
  inch of rainfall to already saturated ground conditions as they 
  move across the county over the next hour or so. Even as these 
  areas continue to move northeast and rainfall ends, the flooding 
  threat will still continue as runoff from rainfall will likely 
  continue.    

* Some locations that will experience flooding include...
  Cookeville, Algood, Monterey and Baxter. 

This includes Interstate 40 between mile markers 270 and 304.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3610 8516 3611 8521 3610 8525 3598 8526
      3599 8531 3604 8532 3609 8554 3602 8564
      3607 8569 3611 8579 3624 8578 3623 8568
      3621 8563 3623 8559 3622 8553 3628 8548
      3624 8542 3623 8538 3618 8529 3614 8513

$$
31
1 follow-up statement
668 
WGUS74 KOHX 260438
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1138 PM CDT TUE SEP 25 2018

TNC141-260530-
/O.CON.KOHX.FF.W.0029.000000T0000Z-180926T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam TN-
1138 PM CDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
PUTNAM COUNTY...

At 1138 PM CDT, Doppler radar indicated that rainfall was occuring 
across eastern portions of Putnam County. Rainfall looks to have 
ended across eastern portions of the county. Over the last three 
hours, doppler radar estimates that anywhere from around a half of 
an inch of rainfall has occurred across western portions of the 
county with one up to around two inches occuring across eastern 
parts of the county, mainly east of Cookeville.  This area of 
rainfall across eastern portions of the county is moving to the east 
northeast between 20 and 25 mph. This area of showers could produce 
an additional one half up to localized two inches across far 
northeast portions of the county over the next hour or so with 
already saturated ground conditions.
Even as these areas continue to move east northeast and rainfall 
eventually ends, the flooding threat will still continue as runoff 
from rainfall will likely continue.            

This includes Interstate 40 between mile markers 270 and 304.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3610 8516 3611 8521 3610 8525 3598 8526
      3599 8531 3604 8532 3609 8554 3602 8564
      3607 8569 3611 8579 3624 8578 3621 8563
      3622 8559 3622 8553 3628 8548 3624 8542
      3622 8538 3618 8529 3614 8513

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 7:55 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 25, 7:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
755 PM CDT Tue Sep 25 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Lower level convergence zone appears to be working slowly across
eastern middle TN at this time. Rainfall rates of up to an inch
per hour are falling along the central Plateau. Movement is rather
slow to the east. Will go ahead and increase pops for areas along
that central Plateau.

Otw, the western two thirds of the mid state is experiencing a
break right now. But looking up stream, a cold front stretches
from IL southwest through eastern OK. Pressure rises are indicated
in the post frontal sector, so the front is on the way.

Currently, vort advection is neutral over our western two thirds.
Later tonight, curvature and shear spikes will become more n-s
oriented. This will enhance a positive tilt in regard to the vort
advection fields. As the developing pva aligns with the frontal
and pre frontal forcing, convection coverage will pick up later
tonight. At 12z, frontal position progs are such that the boundary
will be working through our northwestern counties. Latest HRRR
data shows the marked precip covg increase holding off until aft
09z. Will adjust weather and pop grids accordingly.

Remainder of the grids appear to be in good shape. Update out
shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Expecting only some VCSH potentially for
CKV/BNA/MQY thru 26/08Z. As sfc front approaches mid state
after 26/06Z and then sags slowly sewd into cntrl portions of
mid state by 26/18Z, another round of shwrs/tstms is likely to
occur. As sfc front is expected to push well southeast of mid
state region by 26/24Z, look for some drier air to work into at
least northwestern parts of mid state region. However, with a
continuance of southwesterly flow aloft anticipated, look for the
potential of shwrs to hang around all terminals expect CKV thru
26/24Z. Current VFR ceilings will degrade to generally low end
MVFR/IFR ceilings. CKV may see a return to VFR ceilings by 26/21Z.
SW sfc winds will veer slowly to the NW as sfc front progresses
thru the mid state region.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Sep 25, 5:03 AM CDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Sep 25 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-261015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Additional rainfall rainging from around a half inch across the
northwest portions of Middle Tennessee, to an inch and a half
across the southeastern portions, can be expected through tonight.
This rain is not expected to fall on areas that have been
receiving rain, so widespread flash flooding is not anticipated.
Thunderstorms that develop in areas north of I-40 could become
strong, with gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain chances will continue into Wednesday, bringing total amounts
Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While
flooding is not anticipated, localized flooding of poor draining
and low lying areas may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05

In the hours before

Special weather statement, Sep 25, 5:39 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT TUE SEP 25 2018

TNZ032-033-252300-
Putnam TN-Overton TN-
539 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cookeville, moving northeast at 35 mph. Doppler radar indicated a
broad circulation aloft which might result in gusty winds being
felt near ground level. This strong thunderstorm is being monitored
and tracked for possible upgrade to a warning if strengthening
occurs.

Wind gusts of 50 to 55 mph will be possible with this storm, along
with frequent cloud to ground lightning strikes and brief heavy
rainfall.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter and Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8519 3608 8548 3608 8554 3606 8558
      3605 8558 3605 8561 3603 8564 3613 8574
      3622 8563 3623 8559 3622 8557 3624 8553
      3626 8553 3626 8551 3628 8551 3628 8549
      3632 8549 3636 8544
TIME...MOT...LOC 2234Z 243DEG 30KT 3615 8557

31
Local storm report, Sep 25, 6:26 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      COOKEVILLE              36.16N  85.51W
09/25/2018                   PUTNAM             TN   SOCIAL MEDIA

            TWITTER REPORT OF MULTIPLE ROADS WITH WATER OVER IT.
            POSSIBLE FLASH FLOODING, OR IT COULD JUST BE HEAVY
            RAINFALL.

&&

EVENT NUMBER OHX1800377

FBORDEN
Local storm report, Sep 25, 7:52 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
752 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      BAXTER                  36.15N  85.64W
09/25/2018                   PUTNAM             TN   EMERGENCY MNGR

            RECEIVED A REPORT OF A A SWIFT WATER RESCUE IN THE
            BAXTER AREA OFF ELMORE TOWN ROAD.

&&

EVENT NUMBER OHX1800378

FBORDEN
Local storm report, Sep 25, 7:56 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      4 NE BAXTER             36.20N  85.60W
09/25/2018                   PUTNAM             TN   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING AT CLEMONS ROAD AND CEDAR
            CREEK CIRCLE.

&&

EVENT NUMBER OHX1800379

FBORDEN
Local storm report, Sep 25, 7:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      2 NE COOKEVILLE         36.18N  85.49W
09/25/2018                   PUTNAM             TN   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING AT 10 STREET AND BREEDING
            AVE.

&&

EVENT NUMBER OHX1800380

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:14 AM CDTFlash Flood WatchOHXBedford, Coffee, Giles, Grundy, Lawrence, Lewis and 5 more10 hr
Sep 26, 10:39 AM CDTAreal Flood AdvisoryOHXCoffee, Cumberland, Grundy, Van Buren, Warren, White3 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.